Allergic reactions to hair dye are increasing as more and younger people dye their hair, warn researchers in this week's BMJ.
This can lead to dermatitis on the face and, in severe cases, facial swelling may occur.
More than two thirds of hair dyes currently contain para-phenylenediamine (PPD) and other related agents. During the 20th century, allergic reactions to PPD became such a serious problem that it was banned from hair dyes in Germany, France, and Sweden.
Current European Union legislation allows PPD to comprise up to 6% of the constituents of hair dyes on the consumer market, but no satisfactory or widely accepted alternatives to these agents are available for use in permanent hair dye.
Dermatologists report anecdotally that the frequency of positive reactions to PPD on patch testing is increasing. This was confirmed in a recent survey in London, which found a doubling in frequency over six years to 7.1% in a clinic for adults with contact dermatitis. This trend has also been observed in other countries.
Market research also indicates that more people are dyeing their hair and are doing so at a younger age. A survey in 1992 by the Japan Soap and Detergent Association found 13% of female high school students, 6% of women in their 20s, and 2% of men in their 20s reported using hair colouring products. By 2001 the proportions had increased in these three groups to 41%, 85%, and 33%, respectively.
Severe hair dye reactions among children have also recently been reported.
Wider debate on the safety and composition of hair dyes is overdue, say the authors. Cultural and commercial pressures to dye hair are putting people at risk and increasing the burden on health services.
It may not be easy to reverse these trends, however, as some patients have continued to use such dyes even when advised that they are allergic to them and risk severe reactions, they conclude.
AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.